Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Sacramento, CA

July 27, 2020Lassen County, Plumas County, Shasta County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 27, 2020, 3:21 PM PDT for Lassen County, Plumas County, Shasta County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2020, 3:21 PM PDT (22:21 UTC)
Expired
Jul 27, 2020, 3:45 PM PDT
In force
24 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lassen County, CA, Plumas County, CA, Shasta County, CA

The radar

The Beale AFB radar (KBBX), 117 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-546 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM PDT, 56 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM PDT, 56 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
225 PM PDT Mon Jul 27 2020

.SYNOPSIS...
Slightly above average temperatures for today and Tuesday,
followed by a cooling trend. Mountain thunderstorm chances will
continue again this afternoon. Breezy Delta winds into next week.

&&

.DISCUSSION...
The upper level low that has been bringing mountain thunderstorms
to the area will be pushing out of central California into Nevada.
This will place the greatest forcing with it over Nevada into far
northeast California into Oregon. Despite the better forcing
being out of our area we are still expecting mountain
thunderstorms this afternoon into the evening and they have
already started to develop. Meso Analysis is showing 500-1000 j/kg
of surface base CAPE over the Sierra from roughly Lake Tahoe
north. Most of the thunderstorm activity will be in that area of
CAPE along the Sierra crest into the mountains of eastern Shasta
County. We are also seeing some instability over the Coastals and
a few scattered thunderstorms will be possible mainly over the
Shasta County Coastal Range into the evening. Thunderstorms will
pulse up and down due to little to no wind shear and gusty winds
and hail will be the main concern with any thunderstorms but brief
heavy rain will be possible with any of the more developed,
longer lived cells. The majority of the convection will diminished
by 3z/8pm and dry conditions are expected overnight.

Short wave ridging builds in on Wednesday and that will bring dry
weather for all of NorCal. Generally temperatures this afternoon
are near to be a degree or two cooler than yesterday and overall
highs will be near to a few degrees cooler than yesterday. Highs
will continue to be hot on Tuesday with them similar to today.

A short wave trough will clip the northwest part of the state on
Wednesday. This will have little impact on our weather but it will
bring in some cooler temperatures with highs returning to near
average. Quiet weather will continue into Thursday as the four
corners high builds to our east and troughing sets up off the
coast of the PacNW. This will keep the seasonal temperatures
around but will bring locally breezy winds mainly to the Delta and
Sierra.

-CJM

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...
For the extended period which covers July 31st into early August,
the synoptic pattern will be governed by a stout Four Corners
ridge. Equally persistent, ensembles favor longwave troughing off
the Pacific Northwest coast. Generally speaking, northern
California remains in between this pair of features which will
keep daily temperatures close to seasonal norms. Triple digit
temperatures will be possible over the northern Sacramento Valley
by the weekend. The 00Z ECMWF favors a stronger ridge centered
over Arizona which would support an uptick in 500-mb heights over
the western U.S. This results in some minor temperature forecast
uncertainties when compared to other solutions. Overall, this
pattern should keep dry conditions in place with occasional breezy
conditions around the Delta and over the higher elevations. ~BRO

&&

.AVIATION...
VFR conditions expected the next 24 hours. Local southwesterly
surface wind gusts 25-30 knots in the vicinity of the Carquinez
Strait/Delta, and local southerly winds 10-15 knots over the
Sacramento Valley. Isolated thunderstorms possible across the
northern Sierra and southern Cascade Range through 03Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jul 27, 1:39 PM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Sacramento CA
139 PM PDT Mon Jul 27 2020

CAZ068-069-272115-
West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park-
139 PM PDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLUMAS AND NORTH
CENTRAL SIERRA COUNTIES...

At 138 PM PDT, a strong thunderstorm was located near Plumas Eureka
State Park, moving west northwest at 5 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
East Quincy, Gibsonville and Little Grass Valley.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3979 12072 3973 12072 3974 12094 3992 12094
      3987 12075
TIME...MOT...LOC 2038Z 110DEG 6KT 3979 12080

CM
Special weather statement, Jul 27, 3:01 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Sacramento CA
301 PM PDT Mon Jul 27 2020

CAZ068-272230-
Western Plumas County/Lassen Park-
301 PM PDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLUMAS COUNTY...

At 300 PM PDT, a strong thunderstorm was located over Twain, or 8
miles northwest of Quincy, moving northeast at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Twain, Paxton, Indian Falls, Keddie and Meadow Valley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3994 12108 4003 12121 4011 12099 4001 12093
TIME...MOT...LOC 2200Z 242DEG 9KT 4003 12105

Baruffaldi

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:39 PM PDTSpecial Weather StatementSTOPlumas36 min
Jul 27, 3:01 PM PDTSpecial Weather StatementSTOPlumas29 min
Jul 27, 3:32 PM PDTSpecial Weather StatementSTOPlumas28 min
Jul 27, 3:44 PM PDTSevere Thunderstorm WarningSTOLassen, Plumas31 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.